Hail, Ontario
- When
- May 21, 11:38 AM EST
- Where
- Ontario County, 1.38 mi N of Ennerdale
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 42.900, -77.180
Thunderstorms developed along various boundaries within a warm and moist air mass over the region. Storms first developed across the Finger Lakes midday along the Lake Ontario lake breeze and then in the mid afternoon along the Lake Erie lake breeze boundary as it pushed inland across the Southern Tier.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed along various boundaries within a warm and moist air mass over the region. Storms first developed across the Finger Lakes midday along the Lake Ontario lake breeze and then in the mid afternoon along the Lake Erie lake breeze boundary as it pushed inland across the Southern Tier. The strongest storms produced one to two inch hailstones. Specific hail reports were received from Stanley, Geneva, Newark, Walworth, Marion, and Brockport. In several of those locations, automobiles were damage by the hail stones. Later in the afternoon thunderstorms rolled across the North Country with downed trees and power poles reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 21, 9:23 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1023 AM EDT TUE MAY 21 2013 .SYNOPSIS... A SOUTHWESTERLY FLOW OF WARM AND MORE HUMID AIR WILL CONTINUE ACROSS THE REGION FOR MUCH OF THIS WEEK...WHILE A FRONTAL BOUNDARY ALSO STALLS OUT ACROSS NEW YORK STATE AND SETS THE STAGE FOR PERIODIC ROUNDS OF SHOWERS AND THUNDERSTORMS. THE MORE UNSETTLED CONDITIONS WILL LAST THROUGH THURSDAY...BEFORE A COLD FRONT CROSSES THE AREA AND USHERS IN COOLER AND DRIER WEATHER FOR THE END OF THE WEEK AND THE MEMORIAL DAY WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... THE LATEST SURFACE MAP SHOWS A FRONT STRETCHING FROM LAKE ONTARIO INTO THE NORTHERN FINGER LAKES. THIS BOUNDARY WILL SERVE AS A FOCAL POINT FOR SCATTERED SHOWERS AND THUNDERSTORMS FOR THE REST OF THE MORNING. DURING THE AFTERNOON...WILL HAVE HAVE TO KEEP AN EYE ON THE POTENTIAL FOR BETTER ORGANIZED THUNDERSTORMS AS MESOSCALE BOUNDARIES INTERACT WITH THE VERY UNSTABLE AIR THAT IS ALREADY IN PLACE. THE STALLED FRONT AND THE LAKE ERIE BREEZE WILL SERVE AS THE PRIMARY INITIATORS FOR CONVECTION. THE LATEST VISIBLE IMAGE SHOWS ANOTHER BOUNDARY PUSHING EAST ACROSS LAKE ERIE AND EASTERN OHIO. AREA RADARS DO NOT SHOW ANY ORGANIZED PCPN FORMING ALONG THIS BOUNDARY YET...BUT IT WILL BEAR WATCHING AS IT WORKS INTO WESTERN NEW YORK DURING THE LATE MORNING AND EARLY AFTERNOON. THE CHANCE FOR CONVECTION WILL BE LOWER ACROSS THE NORTH COUNTRY WHERE THE AIR WILL BE MORE STABLE NORTH OF THE AFOREMENTIONED FRONT. WITH THESE FACTORS IN MIND...WILL MAINTAIN CHANCE POPS FOR CONVECTION THROUGH THE AFTERNOON. FROM LATE THIS AFTERNOON INTO THIS EVENING...PRECIP PROBABILITIES SHOULD BE AT THEIR HIGHEST DUE TO THE COMBINATION DIURNALLY-DRIVEN CONVECTION AND THE POSSIBILITY OF SOME ADDITIONAL UPSTREAM SHOWERS/STORMS ADVECTING EAST INTO THE AREA ALONG THE NEARLY STATIONARY FRONTAL BOUNDARY...AS SUGGESTED BY EACH OF THE GFS/GEM/ECMWF IN SOME FORM. WITH THE ABOVE IN MIND...WILL RESERVE THE HIGHEST POPS /LIKELY/ FOR THIS TIME FRAME...WITH PRECIP CHANCES THEN DROPPING BACK TO THE CHANCE RANGE OVERNIGHT FOLLOWING THE PASSAGE OF A MID LEVEL SHORTWAVE...AND AS INSTABILITY WANES SOMEWHAT. WITH RESPECT TO TEMPERATURES...EXPECT WARM AND MUGGY CONDITIONS TO CONTINUE THROUGH THIS PERIOD. 850 MB TEMPS OF +15C TO +16C WILL ONCE AGAIN SUPPORT WIDESPREAD HIGHS IN THE LOWER TO MID 80S IN AREAS AWAY FROM ANY LAKE INFLUENCES TODAY...WITH LOWS IN THE LOWER TO MID 60S THEN FOLLOWING FOR TONIGHT. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... SUMMERY CONDITIONS WILL CONTINUE ACROSS OUR REGION ON WEDNESDAY... AS A DEEP SOUTHERLY FLOW WILL REMAIN IN PLACE IN ADVANCE OF A BROAD SFC LOW FOUND OVER LOWER MICHIGAN. WHILE IT WILL BE WARM AND HUMID WITH TEMPERATURES RESEMBLING THOSE OF JULY...THERE WILL BE SOME UNSETTLED WEATHER TO DEAL WITH AS WELL. OUR UNSTABLE AIRMASS WILL CERTAINLY SUPPORT SOME SHOWERS AND THUNDERSTORMS...ALTHOUGH THE BULK OF THE DAY MAY END UP BEING RAINFREE. LETS LOOK AT THE PROS AND CONS TO THIS CONVECTION. WORKING AGAINST WIDESPREAD CONVECTION WILL BE A SHORTWAVE RIDGE THAT WILL LIFT UP ACROSS OUR REGION. THIS COULD BE A DOUBLE EDGED SWORD THOUGH...AS THE RIDGE COULD HELP TO THIN SOME OF THE EXPECTED CLOUD COVER. THAT WOULD LEAD TO GREATER DIURNALLY INDUCED INSTABILITY THAN IS BEING FORECAST...WHICH IN TURN WOULD LIKELY LEAD TO MORE AFTERNOON CONVECTION. ON THE OTHER HAND...THE SUBSIDENCE FROM THE PASSING RIDGE IN TANDEM WITH MOSTLY CLOUDY SKIES COULD MINIMIZE THE THREAT OF STORMS (AS WAS ALSO EXPRESSED IN A PREVIOUS STORM PREDICTION CENTER DISCUSSION)...OR AT LEAST HOLD THEM OFF UNTIL MID TO LATE AFTERNOON. EITHER WAY YOU SLICE IT...THERE SHOULD BE AT LEAST 500-1000 J/KG OF SBCAPE BY WEDNESDAY AFTERNOON SO THERE SHOULD BE SHOWERS OR THUNDERSTORMS TO DEAL WITH AS WE MOVE THROUGH THE DAY. THIS ACTIVITY WILL LIKELY FOCUS ON TWO AREAS. THE FIRST BEING A NEARLY STALLED FRONTAL BOUNDARY THAT WILL BE FOUND FROM THE NORTH SHORE OF LAKE ONTARIO TO THE NORTH COUNTRY...AND THE SECOND BEING A LAKE BREEZE BOUNDARY THAT SHOULD PUSH EAST OF LK ERIE. THE LATTER WOULD BE OF MORE CONCERN BECAUSE THIS WOULD BE THE TRIGGER TO RELEASE THE GREATER INSTABILITY OVER THE WRN COUNTIES. THIS LEADS US TO THE POTENTIAL FOR SEVERE WEATHER. LETS STATE RIGHT UP FRONT THAT SPC HAS OUR FORECAST AREA OUTLINED IN A SLIGHT RISK FOR SEVERE STORMS ON WEDNESDAY. THAT BEING SAID AND AS WAS THE CASE IN YESTERDAYS MORNING DISCUSSION...AM NOT OVERLY IMPRESSED WITH THE OVERALL SET UP FOR SEVERE WEATHER. WE COULD HAVE SUPPRESSED INSTABILITY FROM CLOUD COVER AND ONGOING SHOWER ACTIVITY...BUT I AM JUST AS UNIMPRESSED WITH 0-3KM BULK SHEAR (GENERALLY <25 M/S) AND LACKLUSTER MID LEVEL LAPSE RATES OF 6 DEG C/KM. ONE HAS TO LOOK AT A DEEPER LAYER (0-6 KM) TO FIND IMPRESSIVE BULK SHEAR VALUES OF 35-40 M/S. A TELLING SIGN WILL LIKELY BE HOW MUCH SUN WE GET DURING THE MORNING AND MIDDAY. THE MAIN THREAT FROM ANY STRONG TO SEVERE STORMS WOULD BE STRAIGHT LINE WINDS...AND IF WE CAN GET OUR CAPES UP OVER 1500 J/KG...SOME LARGE HAIL. PWAT VALUES >1.5 INCHES WILL ALSO LIKELY LEAD TO SOME TORRENTIAL DOWNPOURS... BUT THERE SHOULD BE ENOUGH WINDS TO MOVE THE STORMS ALONG AND MINIMIZE THE POTENTIAL FOR HYDRO ISSUES. BOILING THIS ALL DOWN... WILL USE LIKELY POPS BUT WILL REFRAIN FROM ADDING ANY ENHANCED TSRA WORDING. WILL DEFER THIS TO LATER SHIFTS FOR FURTHER REVIEW. ON WEDNESDAY NIGHT...THE AFOREMENTIONED SFC LOW WILL TRACK BY TO OUR NORTH WHILE THE CONVECTION FROM THE EVENING HOURS WILL GRADUALLY SUBSIDE WITH THE LOSS OF DAYTIME HEATING AND SUBSEQUENT STABILIZATION OF THE LOWEST LEVELS. THIS WILL LEAVE A WARM AND DAMP NIGHT WITH NOCTURNAL TEMPERATURES ONCE AGAIN NOT FALLING OUT OF THE 60S. THE VARIOUS GUIDANCE PACKAGES THEN START TO DIVERGE ON THE HANDLING OF THE WAVY FRONTAL BOUNDARY THAT WILL OOZE ACROSS OUR FORECAST AREA ON THURSDAY. IN PREVIOUS MODEL RUNS...THE ECMWF HAS BEEN THE FASTER PACKAGE IN BRINGING THE FRONT THROUGH. IT NOW TRAILS THE GFS...AND FOR WHAT ITS WORTH...THE NAM. THE SECONDARY WAVE ALONG THE TRAILING FRONT IS WHAT IS OBVIOUSLY THROWING A MONKEY WRENCH INTO THE MODELS...BUT IN ANY CASE...THE MODELS ARE IN GENERAL AGREEMENT THAT THERE WILL BE A WEALTH OF LOW LEVEL MOISTURE THAT WILL BE LIFTED IN FAIRLY WIDESPREAD SHOWERS. JUST DO NOT SEE ENOUGH INSTABILITY TO HOLD ONTO THE SLGT CHC THAT WE HAVE FOR THUNDER...AS LAPSE RATES ARE GENERALLY BELOW 6 DEG C/KM BY MID MORNING. WILL COMPROMISE AND LEAVE THE MENTION FOR THE MORNING ONLY. OTHERWISE...IT WILL BE A WET AND NOTICEABLY COOLER DAY WITH TEMPERATURES AVERAGING SOME 10 DEG F LOWER THAN PREVIOUS DAYS. HIGHS SHOULD GENERALLY BE IN THE UPPER 60S TO LOWER 70S. WHILE THE WAVY FRONT WILL BE WELL TO OUR EAST THURSDAY NIGHT...THE SUPPORTING H5 TROUGH WILL BE JUST CROSSING THE LOWER LAKES. THIS SHOULD KEEP SOME LEFTOVER SHOWERS OVER THE REGION...ESPECIALLY DURING THE FIRST HALF OF THE NIGHT. MEANWHILE...TEMPERATURES ARE EXPECTED TO TUMBLE INTO THE 40S...WHICH WILL BE QUITE REFRESHING AFTER SEVERAL DAYS OF MID JULY-LIKE WEATHER. FRIDAY WILL FEATURE SEASONABLY COOL CONDITIONS AS H85 TEMPS IN THE VCNTY OF 4C WILL ONLY SUPPORT AFTERNOON HIGHS AROUND 60 F. WHAT IS MUCH LESS CERTAIN IS WHETHER ALL OF THE SHOWER ACTIVITY WILL BE DONE. THE 00Z GFS IS NOW BEING STUBBORN WITH CLEARING OUT THE SHOWERS AND LEFTOVER CLOUDS...SO WILL HAVE TO KEEP AT LEAST SLGT CHC POPS OVER THE REGION DURING THE MORNING AND INCREASE OUR CLOUD COVER A BIT. WILL STILL LEAN MORE ON THE ECMWF SOLUTION THOUGH...WHICH AT THIS POINT FAVORS A MORE OPTIMISTIC SCENARIO. && .LONG TERM /SATURDAY THROUGH MONDAY/... PLENTY OF SUNSHINE AND SEASONABLY COOL TEMPERATURES WILL BE THE NAME OF THE GAME THIS WEEKEND AS HIGH PRESSURE WILL SETTLE ACROSS THE GREAT LAKES. 850MB TEMPS DROPPING TO AROUND 0C SHOULD ONLY YIELD HIGHS TOPPING OUT IN THE LOWER 60S FOR MOST AREAS ON SATURDAY... NEARLY 10 DEGREES BELOW NORMAL. LIKEWISE OVERNIGHT LOWS WILL RUN ON THE CHILLY SIDE WITH READINGS IN THE LOWER 40S ALONG THE LAKE PLAINS WHILE AREAS FARTHER INLAND ACROSS THE SOUTHERN TIER AND NORTH COUNTRY COULD DROP INTO MID 30S...POTENTIALLY SETTING THE STAGE FOR A FROST...PARTICULARLY SATURDAY NIGHT WHEN THE SURFACE HIGH IS FORECAST TO BE OVERHEAD. A GRADUAL REBOUND IN TEMPERATURES IS EXPECTED FOR THE LATTER HALF OF THE WEEKEND AS THE COLDEST AIR ASSOCIATED WITH THE UPPER LEVEL TROUGH DEPARTS THE REGION AND WARMER AIR BEGINS TO CREEP NORTH FROM THE OHIO VALLEY ONCE AGAIN. OTHERWISE...EXPECT DRY WEATHER TO CONTINUE THROUGH THE END OF THE WEEKEND. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... AS OF 1130Z...REGIONAL RADARS SHOW A SMALL CLUSTER OF SHOWERS AND EMBEDDED THUNDERSTORMS SLIDING ACROSS EASTERN LAKE ONTARIO AND INTO PORTIONS OF THE NORTH COUNTRY...WITH ADDITIONAL SCATTERED CONVECTION AS FAR SOUTH AS WAYNE AND NORTHERN CAYUGA COUNTIES. THIS ACTIVITY IS SLIDING EAST ALONG A NEARLY STATIONARY FRONTAL BOUNDARY DRAPED ACROSS THE LENGTH OF LAKE ONTARIO...AND WILL CONTINUE TO DO SO THROUGH MID MORNING. EXPECT THE POSSIBILITY OF SOME LOCALIZED IFR/MVFR WITHIN THESE SHOWERS/STORMS AS THEY SLIDE EASTWARD...WITH MAINLY VFR CONDITIONS OTHERWISE EXPECTED ACROSS THE REMAINDER OF THE AREA. ONCE THIS AREA OF CONVECTION SLIDES OFF TO OUR EAST...EXPECT MAINLY DRY VFR CONDITIONS TO PREVAIL THROUGH THE REST OF THE MORNING...WITH SCATTERED CONVECTION THEN DEVELOPING ACROSS INTERIOR SECTIONS AND ALONG LAKE BREEZE BOUNDARIES DURING THE AFTERNOON...SOME OF WHICH COULD PRODUCE ADDITIONAL BRIEF LOCALIZED REDUCTIONS TO IFR/MVFR. TONIGHT...SOME ADDITIONAL UPSTREAM CONVECTION MAY RIDE EAST ALONG A STALLED OUT FRONTAL BOUNDARY AND CROSS THE AREA FROM WEST TO EAST THIS EVENING...BEFORE SOMEWHAT QUIETER WEATHER RETURNS FOR THE OVERNIGHT HOURS. OUTLOOK... WEDNESDAY THROUGH THURSDAY...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH ASSOCIATED MVFR/IFR...OTHERWISE VFR. FRIDAY...MAINLY VFR WITH A CHANCE OF SHOWERS. SATURDAY...VFR. && .MARINE... THROUGH THURSDAY...WINDS WILL REMAIN RELATIVELY LIGHT AND VARIABLE IN DIRECTION DUE TO A NEARLY STATIONARY FRONTAL BOUNDARY THAT WILL REMAIN DRAPED ACROSS THE REGION...AS WELL AS THE DAILY DEVELOPMENT OF LAKE BREEZES. AS A RESULT...WAVE HEIGHTS SHOULD ALSO REMAIN RELATIVELY MINIMAL. OTHERWISE...EXPECT A CONTINUED POTENTIAL FOR SHOWERS AND THUNDERSTORMS THROUGH THURSDAY...SOME OF WHICH MAY PRODUCE LOCALLY HIGHER WINDS AND WAVES. LOOKING A BIT FURTHER OUT...A COLD FRONTAL PASSAGE THURSDAY NIGHT WILL RESULT IN WINDS VEERING TO A NORTHERLY DIRECTION ALONG WITH AN INCREASE IN WAVE HEIGHTS...ESPECIALLY ALONG THE SOUTH SHORES OF THE LAKES WHERE SMALL CRAFT ADVISORIES MAY EVENTUALLY BE NEEDED LATER THURSDAY NIGHT/FRIDAY MORNING. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...JJR NEAR TERM...JJR/TJP SHORT TERM...RSH LONG TERM...RSH/WOOD AVIATION...JJR MARINE...JJR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 541 AM EDT TUE MAY 21 2013 NYZ001>008-010>014-019>021-085-220945- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 541 AM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A COMPLEX AREA OF LOW PRESSURE WILL APPROACH FROM MICHIGAN ON WEDNESDAY...AND WITH A VERY WARM AND HUMID SUMMER LIKE AIRMASS IN PLACE OVER OUR REGION...WE CAN ANTICIPATE NUMEROUS SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON INTO THURSDAY. RAINFALL AMOUNTS WILL VARY SIGNIFICANTLY...WITH LOCALIZED RAINFALL TOTALS OF TWO INCHES OR MORE POSSIBLE. IN ADDITION TO THE RAIN...CONDITIONS MAY BECOME FAVORABLE FOR SOME STRONGER STORMS...WITH A SLIGHT RISK FOR THUNDERSTORMS WITH STRONG WINDS AND LARGE HAIL ON WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-220945- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 541 AM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. CONDITIONS WILL BECOME FAVORABLE FOR SOME STRONGER THUNDERSTORMS... WITH A SLIGHT RISK FOR STORMS WITH STRONG WINDS AND LARGE HAIL ON WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF RSH
The Binghamton radar (KBGM), 125 km away, was scanning. The volume nearest the first event began at 16:39 UTC.
17 hail, 4 thunderstorm wind. Local standard time, as filed.
A postal carrier reported trees downed by thunderstorm winds.
Reports of trees and power poles down were posted on Facebook.
Law enforcement reported trees downed by thunderstorm winds.
Law enforcement reported trees downed by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456193, 456194, 456195, 456196, 456197, 456198, 456199, 456200, 456201, 456202, 456203, 456204, 456205, 456206, 456207, 456208, 456209, 456210, 456211, 456212, 456213.